Back to Ask the Diabetes Team Ask the Diabetes Team

From the Philippines:

For the last five years, my 41 year old husband, diagnosed with diabetes when he was 25, has been in and out of the hospital for what his doctor calls diabetic gastropathy. We noticed that this usually happens when he is under stress or anxiety (and even excitement). He vomits "coffee ground" color until his stomach pain becomes unbearable that he asks for pain killers. He underwent endoscopy and x-rays, but they found nothing wrong with his stomach. After controlling his vomiting with IV-infused medications, he would feel much better after two days and leave the hospital like nothing happened. He was in the hospital twice in three months this year, although the last time was back two years ago. This even happened while we were in Japan (4 years ago) and Australia (two months ago). It has become very unpredictable, and I am now afraid it might just get worse each time.

His doctor said we cannot predict these events as this is already part of the complications of diabetes. I'd like to know how can he avoid these kinds of bouts. Should he see a gastroenterologist or should we take his doctor's word for it?


I am sorry your husband is having such difficulty. Diabetic gastropathy is a part of the presentation of diabetic neuropathy. It can be very difficult to control. In addition to having recurrent bouts of nausea and vomiting, patients can have difficulty with diarrheal stools and loss of fecal continence. I would suggest your husband see a gastroenterologist. if the symptoms are refractory to care received to date. This is a very specialized area of medicine. However, there are therapies being used to treat this condition, including the use of implantable pacers to pace the motility of the GI tract.


[Editor's comment: Another reason to get a referral to a gastroenterologist is to evaluate for other possible medical conditions that might be mimicking the suspected condition of diabetic gastropathy. WWQ]

Original posting 12 Nov 2001
Posted to Complications


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:28
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.